Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 72, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 9, 2009, 4:19 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2009, 4:19 PM CDT (21:19 UTC)
- Expired
- Oct 9, 2009, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lawrence County, AL, Morgan County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 4:30 PM CDT | TSTM WND DMG | 8 Sw Decatur, AL | SEVERAL TREES DOWN SOUTH OF PUMPKIN CENTER. |
| Oct 9, 4:31 PM CDT | TSTM WND DMG | Hartselle, AL | SEVERAL LARGE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 092119
TORHUN
ALC079-103-092145-
/O.NEW.KHUN.TO.W.0072.091009T2119Z-091009T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 PM CDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
SOUTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 445 PM CDT
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES
SOUTHWEST OF LANDERSVILLE...OR ABOUT NEAR HALEYVILLE...MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
LANDERSVILLE.
WREN.
SPEAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 3431 8753 3436 8753 3471 8713 3442 8692
3430 8728
TIME...MOT...LOC 2118Z 240DEG 40KT 3425 8753
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:20 PM CDT, 59 minutes earlier.
Area forecast discussion, Oct 9, 3:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT FRI OCT 9 2009
.DISCUSSION...
BUSY WEATHER IS IN PROGRESS AS A LINE OF THUNDERSTORMS APPROACHES
FROM THE WEST. MORE DISCRETE STORM AHEAD OF THIS LINE WERE SHOWING
MORE STRUCTURE AND ROTATION...WITH ACTIVE CONVECTIVE WARNINGS FOR
PARTS OF THE TENNESSEE VALLEY.
BIG PICTURE WISE...A DEEP TROUGH CONTINUED TO DIG ACROSS THE CENTRAL
PORTION OF THE LOWER-48...AS STRONG UPPER HIGH PRESSURE OVER FLORIDA
GRADUALLY SUBSIDES AND MOVES OUT TO SEA. THE FIRST FRONT AND LINE OF
SHOWERS/STORMS EXTENDED FROM NASHVILLE TO NE MISSISSIPPI...WITH A
SECOND BOUNDARY NOTED FROM NW PENNSYLVANIA TO CENTRAL ARKANSAS. THE
MAIN AREA OF CONVECTION SHOULD MOVE ACROSS THE COUNTY WARNING AREA
FROM NW-SE THROUGH THE COURSE OF THIS EVENING. WITH PRECIP WATER
AMOUNTS IN THE 1.7 TO 2.1 INCHES OR SO...LOCALLY HEAVY RAIN RATES OF
1-2 INCHES PER HOUR ARE EXPECTED. THIS WILL RESULT IN FLASH FLOODING
ACROSS THE AREA. GIVEN THE RISK OF MODERATE/HEAVY RAINFALL HAVE
EXTENDED THE WATCH UNTIL 1 AM CDT FOR THE AREA.
SHOWERS WITH LESS THUNDER WILL CONTINUE ON SATURDAY AS THE FRONT
PUSHES FURTHER SOUTH. HAVE TRENDED RAIN CHANCES DOWN DURING THE
AFTERNOON...WITH DRY WEATHER FOR SATURDAY EVENING. SUNDAY LOOKS TO
BE THE ONLY TRULY DRY DAYS THIS WEEKEND. SLIGHTLY COOLER THAN
AVERAGE TEMPS ARE EXPECTED...WITH HIGHS IN THE LOWER 70S.
RAIN AGAIN WILL RETURN...AS MOISTURE FROM THE STALLED OUT FRONT
SOUTH OF THE AREA CREEPS BACK TO THE NORTH. MODEL OUTPUT...
ESPECIALLY FROM THE ECMWF SUGGESTS AN UNSETTLED WEEK FOR THE AREA.
GIVEN THE VARIOUS UPPER LEVEL SYSTEMS TRAVERSING THE AREA AND A
LINGERING FRONTAL BOUNDARY...HAVE KEPT SOME RAIN CHANCES GOING FOR
ALL OF NEXT WEEK.
&&
.AVIATION... /ISSUED 18Z/
LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK ITS WAY
ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING OVER 25
KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 58 67 51 72 57 / 100 90 10 10 30
SHOALS 57 65 51 71 55 / 100 70 10 10 30
VINEMONT 57 68 52 70 57 / 100 90 10 10 30
FAYETTEVILLE 56 64 50 71 56 / 100 70 10 10 30
ALBERTVILLE 59 68 52 71 58 / 100 90 10 10 30
FORT PAYNE 60 69 53 72 57 / 100 90 10 10 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM THIS EVENING TO 1 AM CDT SATURDAY FOR
THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MORGAN.
TN...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...RSB
AVIATION...09Hazardous weather outlook, Oct 9, 12:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT FRI OCT 9 2009 ALZ001>010-016-TNZ076-096-097-101000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1200 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE. A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND 1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 9, 2:13 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 213 PM CDT FRI OCT 9 2009 ALZ005-091945- LIMESTONE- 213 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ATHENS. ELKMONT...LEGGTOWN. HOLLAND GIN. BETHEL...ARDMORE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 9, 2:27 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 227 PM CDT FRI OCT 9 2009 ALZ001-002-092015- COLBERT-LAUDERDALE- 227 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 315 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLSBORO...OR 9 MILES SOUTHEAST OF IUKA... MOVING NORTHEAST AT 40 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MT HESTER. CHEROKEE. BARTON...RED ROCK. PRIDE LANDING. OAKLAND...TUSCUMBIA. FLORENCE...SHEFFIELD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:12 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 16 hr |
| Oct 9, 1:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 22 min |
| Oct 9, 1:42 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 48 min |
| Oct 9, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 34 min |
| Oct 9, 2:49 PM CDT | Tornado Warning | HUN | Lauderdale | 11 min |
| Oct 9, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Oct 9, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 31 min |
| Oct 9, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 31 min |
| Oct 9, 3:58 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 47 min |
| Oct 9, 4:36 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 39 min |
| Oct 9, 4:43 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 47 min |
| Oct 9, 4:54 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 36 min |
| Oct 9, 5:08 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| Oct 9, 5:12 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | HUN | Madison, Marshall, Morgan | 36 min |
| Oct 9, 5:49 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 26 min |
| Oct 9, 6:11 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 24 min |
| Oct 9, 6:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 26 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.